Kidney twinge

I upped my levothyroxine from 75 to 100mg a couple of weeks ago. Not felt any changes to my joint aches and stiffness ( which was the reason I'm trying the higher dose) but the last couple of days I've had a 'twinge' in my left kidney area and my left leg feels a bit 'strange'. Is there any link between kidneys and thyroid problems or medications? Or am I just being paranoid?

7 Replies

  • Personally I get sharp pain in kidneys if taking too much thyroxine for me. I always assumed this was my adrenal glands protesting.

    Subsequently discovered I have low vitamin D, now rectifying this with Vit d and magnesium supplements. (This is also making adrenals slightly uncomfortable, but in more manageable way)

    Low vitamin d also causes pain and stiffness in joints - legs especially.

    Have you had vitamin D, b12, folate and ferratin levels checked - they all need to be at very good (not just average) levels for thyroxine to work.

    Vitamin d can be lower than appears (or that you might need) in blood tests in some people, especially if have Hashimoto's

    Lots more saying similar at -

  • Yes I had them all checked recently, my B12 was well over the top of the range at 1091. I supplement D3 at a fairly high dose too, that was 79. >50

    Folate 12.5 (4.6-18.7)

    Ferritin 151 (15-350)

  • Your ferritin and folate are very good. Get your D3 to around 100.

  • I assume you supplement b12?

    How much D3 do you take?

    Both these levels certainly look good, though it's often suggested on here that if taking Levo we get Vit D level above 100

    Not sure about levels of ferratin and folate ( I've never had to supplement these two)

    If that recent dose increase seems too much then sometimes suggested to perhaps reduce slightly to 75 one day and 100 the next, if you feel jump up to 100 every day is too much.

    Alternating the dose often suggested on here if an increase makes us feel over treated. (Better than trying to cut up tiny pills )

    Some of us need extremely fine tuning of dose. Some end up with something like 75 on 5 days and 100 on two days each week.

    Did you have blood tests for TSH, FT4 and FT3 before you put dose up. Was dose increase your GP's suggestion?

  • My D3 supplement is a prescribed monthly 25000iu vial but I also take a self prescribed tablet a few times a week. My B12 tablet is 5000 mcg, I used to take that daily but now just once a week as it was so high on my last blood test.

    Yes I did, I requested the increase in dose due to the joint stiffness not going, my freeT4 was 17.6 (9-26) and freeT3 3.9 (2.8-7.1) TSH 0.95.

    I went and saw a locum today and she seemed to think I have sciatica and not a kidney pain.

  • This is interesting, I get a twinge sensation/pain as you've described. Upper left side. I'm currently being investigated for adrenal issues And it's something I have never mentioned to my specialist, but seeing this has just made me think about it. (Sorry to geg in and not have anything helpful to contribute to your question)

  • Hello, I also had pain in my upper left side when I increased my levothyroxine and my GP prescribed Omeprazole and the pain went away. Jo x

You may also like...